Mathematical Biosciences and Engineering, 2010, 7(1): 123-147. doi: 10.3934/mbe.2010.7.123.

Primary: 92D30; Secondary: 53C35.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

An age-structured two-strain epidemic model with super-infection

1. Department of Mathematics, Xinyang Normal University, Xinyang 464000
2. Department of Mathematics, 358 Little Hall, University of Florida, Gainesville, FL 32611

This article focuses on the study of an age-structured two-strain model with super-infection. The explicit expression of basic reproduction numbers and the invasion reproduction numbers corresponding to strain one and strain two are obtained. It is shown that the infection-free steady state is globally stable if the basic reproductive number $ R_0 $ is below one. Existence of strain one and strain two exclusive equilibria is established. Conditions for local stability or instability of the exclusive equilibria of the strain one and strain two are established. Existence of coexistence equilibrium is also obtained under the condition that both invasion reproduction numbers are larger than one.
  Article Metrics

Keywords age-structured; coexistence equilibrium; two-strain epidemic model; super-infection; basic reproduction number; stability.; invasion reproduction number; exclusive equilibrium

Citation: Xue-Zhi Li, Ji-Xuan Liu, Maia Martcheva. An age-structured two-strain epidemic model with super-infection. Mathematical Biosciences and Engineering, 2010, 7(1): 123-147. doi: 10.3934/mbe.2010.7.123


This article has been cited by

  • 1. E. Numfor, S. Bhattacharya, S. Lenhart, M. Martcheva, S. Anita, N. Hritonenko, G. Marinoschi, A. Swierniak, Optimal Control in Coupled Within-host and Between-host Models, Mathematical Modelling of Natural Phenomena, 2014, 9, 4, 171, 10.1051/mmnp/20149411
  • 2. Lin Zhao, Zhi-Cheng Wang, Shigui Ruan, Traveling wave solutions in a two-group epidemic model with latent period, Nonlinearity, 2017, 30, 4, 1287, 10.1088/1361-6544/aa59ae
  • 3. R. Izhar, J. Routtu, F. Ben-Ami, Host age modulates within-host parasite competition, Biology Letters, 2015, 11, 5, 20150131, 10.1098/rsbl.2015.0131
  • 4. Elamin H. Elbasha, Abba Gumel, Tufail Malik, Qualitative analysis of an age- and sex-structured vaccination model for human papillomavirus, Discrete and Continuous Dynamical Systems - Series B, 2013, 18, 8, 2151, 10.3934/dcdsb.2013.18.2151
  • 5. Robert Rowthorn, Selma Walther, The optimal treatment of an infectious disease with two strains, Journal of Mathematical Biology, 2017, 74, 7, 1753, 10.1007/s00285-016-1074-5
  • 6. Mohammad A. Safi, Abba B. Gumel, Elamin H. Elbasha, Qualitative analysis of an age-structured SEIR epidemic model with treatment, Applied Mathematics and Computation, 2013, 219, 22, 10627, 10.1016/j.amc.2013.03.126
  • 7. S.M. Garba, M.A. Safi, A.B. Gumel, Cross-immunity-induced backward bifurcation for a model of transmission dynamics of two strains of influenza, Nonlinear Analysis: Real World Applications, 2013, 14, 3, 1384, 10.1016/j.nonrwa.2012.10.003
  • 8. Toshikazu Kuniya, Jinliang Wang, Hisashi Inaba, A multi-group SIR epidemic model with age structure, Discrete and Continuous Dynamical Systems - Series B, 2016, 21, 10, 3515, 10.3934/dcdsb.2016109

Reader Comments

your name: *   your email: *  

Copyright Info: 2010, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved